Tell us about your experiences with weight management. Take our survey!

caret icon Back to all discussions

Newbie

Hello, well after multiple trips for Heartwork ups it’s finally become apparent that the chest pain is asthma. I’m just coming off an exacerbation and I’m pretty confused. Lots of questions but I’ll start with the most basic one. I used my rescue inhaler 30 minutes before exercise class today and crashed during the middle of class with no energy and gasping for breath. I thought the levabutyryl was supposed to give me energy

  1. Hey,
    I have no experience with the medication you take, but the rescue inhaler is supposed to help you breathe and prevent attacks. Energy itself is more or less a side effect because breathing gets easier.


    However, most recue inhalers only work for a limited amount of time. I use the absolut classic Salbutamol which works best after ten minutes and wears off after about an hour. I use mine about five minutes before I start running and, if I have to, again if it wears of and I am not done. Keep in mind that this is nothing you should do without medical advice because of the side effects such as high blood pressure and so on.

    1. Thank you. I spelled my inhaler incorrectly. Levalbuterol


      1. Hi Bobby - Welcome, and thanks for your post(s)! You have brought up excellent concerns, which I will try to address here.
        You may be aware this disease affects all patients differently. What triggers an episode for one patient, may not be a trigger for others. At this point in your diagnosis, have you been made aware of what your triggers are?


        I'm glad to hear that cardiac issues have been ruled out in your case, that is good news in its own right!


        In your post, you mentioned that you have just had an exacerbation of this condition (asthma). For many, it can take anywhere from a few days to a few weeks to return to 'normalcy' following a flare-up. With that in mind, you also mentioned that you were at an exercise class and 'crashed' shortly following the use of the rescue inhaler (levalbuterol). Do you think this may have occurred because you might have begun exercising too soon following the exacerbation? As well, the medication is not considered to be an 'energy booster' but rather a bronchodilator.
        Prior to this diagnosis (asthma), did you find that exercise triggered breathing issues (or energy issues) for you? You did mention that you were being worked up for cardiac issues before being diagnosed with asthma.
        My suggestion would be to discuss all these aspects of your particular condition with your diagnosing physician. The doctor will be the right medical professional to guide you through as you adjust and become more familiar with this disease and your specific level of asthma.
        As well, I did want to provide you with a link to a reference about the medication you are currently taking, levalbuterol: https://asthma.net/treatment/xopenex-hfa-levalbuterol-tartrate.
        What do you think?
        Leon (site moderator asthma.net)

    2. Wow, Thank you so much. Yes good to know my heart is sound. No I have not been told or observed yet what triggers my exacerbations. But I am paying close attention because a lot of fear came up ,,,,i want to try to avoid that if at all possible
      I had no idea how long an exacerbation lasted. It had been a week before I tried my exercise class. I had read that you take your rescue inhaler before you try to exercise, which is what I did. So you must be right, I just tried to step back into exercise too quickly. The jittery anxiety was so high I hoped it might relieve some of that.
      I came home from the pulmonologist with four medicines. Levalbuterol, Spiriva, Arnuity, and levalbuterol solution for a machine.
      Also I had a breathing treatment in the office and started prednisone. My system was overwhelmed with the breathing treatment and prednisone so it’s been a challenge getting back to level.
      I’m having my first good day today. I didn’t start feeling OK until I backed off all the medications except the first two and lowered their doses. Today I started with Arnuity and Spriva and the intense jitters have slowed down and the chest pain is very minimal.
      So now I’m assuming I’ll be using the levabutyryl for emergencies, rescues.
      I’m so grateful to have found this group, I’ve been reading as much as I could take in. It seems to be a complex illness.
      Thank you again for having this sight available
      Bobby Lou



      1. Hi again, Bobby, and thanks for your prompt reply and further explanation - we appreciate it!
        From what you've shared - the medication regimen seems to be thorough and comprehensive. It is entirely possible that it will take a little longer than a week for you, not only to recover from the initial exacerbation, but also for the medications to bring the condition under more control. This, in turn, may enable you to resume more normal activities.
        For some people, taking the rescue inhaler prior to exercising enables them to handle the activity without the condition flaring up. However, this is not necessarily so for all patients.
        I can't help but think that, in addition to getting to know your own condition better, and managing it accordingly, and, by reading, as you said you're doing, you may want to sit with your physician to discuss the particulars of your specific level of disease.
        So many patients I've taken care of over the years are able to live their lives and engage in the activities they enjoy, once they've learned to exert better control over the disease.
        Please know you are always welcome here in our online community. We appreciate your kind words.
        If there is anything we can do to assist you, please let me or any other moderator / team member know.
        Warm regards,
        Leon (site moderator asthma.net)

    3. Bobby, welcome! 😀 You are in the right place. This community is a fantastic resource for people with asthma. I hope you'll feel at home here. 😀

      It can be overwhelming to wrap your mind around dealing with asthma. Persistence is key. I would encourage you to keep taking all the medications you were prescribed, at least until you can check in with your physician. And, as Leon mentioned, it can take time along with some trial and error to get good control of your asthma. Try to be patient with your body and the process -- we are here for you whenever you have questions or want to vent.

      If you think it might be useful, maybe you could take some very basic notes each day to keep track of your asthma -- for example, how are you breathing? How is your chest pain? What medications did you take and how did you feel? Seeing it on paper could give you a better sense of what your asthma experience is like and the best way to control it. It's also a good way to remember what to share with your doctor. 😀

      Take care of yourself and see you around! Hang in there. -Melissa, asthma.net team

      Please read our rules before posting.